Possible Synergy Between Electroconvulsive Therapy and Imipramine: A Case Report

    loading  Checking for direct PDF access through Ovid

Abstract

This report describes a 63-year-old woman, who had experienced 3 previous episodes of severe major depressive disorder. The first 2 episodes responded to treatment with antidepressants, whereas the third episode was accompanied by psychotic features and responded well to treatment with electroconvulsive therapy (ECT). After a severe relapse, the patient responded very slowly to a second course of ECT and failed to achieve full remission. Within a few weeks, she had another severe relapse and responded very rapidly to a combination of ECT and imipramine. The possible enhancement of the antidepressant efficacy of ECT by combining it with a tricyclic antidepressant (TCA) has received little study, although the literature provides some evidence for a synergy between ECT and TCAs. Combining ECT with a TCA may be a useful strategy in patients who fail to achieve full remission or who experience a rapid relapse.

Related Topics

    loading  Loading Related Articles